Prescribed drug can cause damage after eccentric exercise

Antidepressants may cause muscle damage…

The commonly prescribed antidepressant drugs known as selective serotonin reuptake inhibitors (SSRIs) may put people at risk of clinically significant muscle damage after eccentric exercise.

This chance finding emerged from a US study set up to examine the impact of a form of electrical neuromuscular stimulation on delayed onset muscle soreness (DOMS) following eccentric exercise.

Sixty-three men and women performed 15 sets of 15 repetitions of maximal eccentric contractions of the elbow flexors and were then followed up for four days, during which time they were treated for DOMS with either electrical neuromuscular stimulation or a dummy treatment. Three of the subjects, all healthy women, developed symptoms of rhabdomyolysis – severe muscle damage that leads to the release of potentially toxic muscle fibre contents into the circulation – after performing the exercise protocol. They were:

  • A 22-year-old who developed pain, weakness and swelling in her arm 72 hours after the exercise protocol. The swelling and weakness got worse and she was referred to a hospital emergency room, where she was diagnosed with rhabdomyolysis and treated as an outpatient with intravenous fluids;
  • A 21-year-old, who experienced increasing swelling, pain and weakness after 72 hours. She was referred to her primary care physician who advised an increase in fluid intake;
  • A 22-year-old who complained of swelling, pain and weakness at 48 and 72 hours and was advised to seek medical care. She was eventually admitted to hospital for overnight monitoring and intravenous fluids.

After the third case came to light, the researchers went back and looked again at the medical questionnaires filled in by all subjects at the start of the study. What they found was that the three subjects who had developed rhabdomyolysis were the only study participants who reported using SSRIs – a coincidence that was unlikely to be due to chance.

‘This case raises the question as to whether use of SSRI predisposes some people to the development of clinically significant rhabdomyolysis when they undertake an eccentric exercise protocol,’ the researchers point out.

They don’t have a ready explanation for this association, but one possibility is that taking SSRIs might activate peripheral serotonin receptors within skeletal muscle, with damaging results.

‘If [our findings] reflect a reproducible pattern of injury, it is surprising that cases such as this have not been described sooner,’ comment the researchers, ‘given the prevalence of both SSRI use and of eccentric muscle activity in research, rehabilitation and conditioning.

‘We believe that this warrants additional investigation into possible interactions between SSRI use and eccentric muscle training…’
Med Sci Sports Exerc 2006; vol 38, no 9, pp1539-1542

Get on the road to gold-medal form and smash your competition.
Try Peak Performance today for just $1.97.

Tagged in drugs
Privacy Policy [opens in new window]
Please Login or Register to post a reply here.